[Skip to Content]
[Skip to Content Landing]
Article
April 19, 1976

An Unusual Reaction to Chloroquine-Primaquine

Author Affiliations

USAR; USAR; USA
From the Hematology-Oncology Service, Walter Reed Army Medical Center, Washington, DC.

JAMA. 1976;235(16):1719-1720. doi:10.1001/jama.1976.03260420035025
Abstract

TWO DAYS after taking one chloroquine phosphate (300-mg base)-primaquine phosphate (45-mg base) malaria prophylaxis tablet, a woman noted that her urine was red. Without a history of prophyria cutanea tarda, the patient's symptoms and red urine might readily be attributed to primaquine-induced hemolysis in a glucose 6-phosphate-dehydrogenase-deficient individual.1

Report of a Case  A 39-year-old woman preparing to accompany her husband to Southeast Asia was advised to begin taking weekly chloroquine-primaquine malaria prophylaxis tablets while still in the United States. The first tablet was taken on Aug 26, 1974, without any immediate reaction, but the next day she began having vague abdominal discomfort, nausea, weakness, and myalgias. On Aug 28, she first noted that her urine was red. She was referred to the Hematology Service at Walter Reed.The patient's medical history was noteworthy because increased skin fragility, blistering of exposed skin, and occasional elaboration of red urine developed when

×